Vermont, 2006

Strong Wind in Vermont, April 3, 2006

April 3, 2006 · NWS BTV · 5 events in 5 counties and zones

Strong low pressure tracking across the eastern Great Lakes, southern Ontario and southern Quebec provinces in Canada on the 3rd, delivered brisk winds across the western slopes of the Green mountains in Vermont during the afternoon. Southeast winds of 20 to 35 mph with gusts over 50 mph occurred during the afternoon and early evening, including a wind gust of 55 mph in Cambridge.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong low pressure tracking across the eastern Great Lakes, southern Ontario and southern Quebec provinces in Canada on the 3rd, delivered brisk winds across the western slopes of the Green mountains in Vermont during the afternoon. Southeast winds of 20 to 35 mph with gusts over 50 mph occurred during the afternoon and early evening, including a wind gust of 55 mph in Cambridge. A few widely scattered power outages were reported with an estimated 1000 customers affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 9:13 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 3, 9:13 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1013 AM EDT MON APR 3 2006

.SHORT TERM /REST OF TODAY/...
CRNT RADAR SHOWS PRECIP ASSOCIATED WITH WARM FRNT LIFTING NORTH
TOWARD OUR WESTERN FA ATTM. HOWEVER...LEADING EDGE OF PRECIP IS
EVAPORATING BEFORE REACHING THE SFC PER LATEST OBS...DUE TO VERY
DRY LLVLS. BASED ON CRNT TRENDS FEEL PRECIP WL FINALLY REACH THE
GROUND BY NOON ACRS SLV AND AROUND 18Z ACRS THE DACKS. WL INCREASE
POPS TO CAT OVER WESTERN FA...BUT CONT WITH CHC POPS FOR VT.
OTHERWISE...TYX SHOWS 30 TO 40 KNTS AT 2-3KFT AS SE LLVL INFLOW
JET INCREASES FROM SW TO NE ACRS OUR FA. EXPECT WIND ALONG WESTERN
SLOPES TO QUICKLY INCREASE AFT 18Z TODAY WITH SOUNDING DATA
SUGGESTING FAVORABLE SE DOWNSLOPING REGIONS EXPERIENCING GUSTS TO
50 MPH. SOUNDINGS SHOW ABILITY TO MIX FROM 85H BY 18Z WITH THE
HELP FROM SFC HEATING. CRNT WIND ADVISORY LOOKS GOOD AND WL JUST
REFRESHEN WORDING IN STATEMENT. WL HAVE TO WATCH HIR TRRN OF DACKS
FOR POTENTIAL WINDS...BUT PRECIP FALLING SHOULD PREVENT WINDS FROM
MIXING. REST OF FA IN GREAT SHAPE WITH ONLY MINOR ADJUSTMENTS TO
SKY GRIDS BASED ON CRNT SAT TRENDS.

WL CONT TO MONITOR 12Z DATA COMING INTO OUR OFFICE THIS MORNING
FOR UPCOMING PRECIP EVENT TONIGHT INTO WEDS AND POTENTIAL FOR
HEAVY MTN SNOWFALL. 06Z DATA HAS CLOSED MID/UPPER LVL LOW TRACKING
NORTH OF FA AND PLACES OUR CWA IN DRY SLOT WITH LIMITED WRAP
AROUND MOISTURE. THE EXACT TRACK OF THE 5H/7H CLOSED LOW...ALONG
WITH THE ASSOCIATED SFC LOW WL DETERMINE PLACEMENT/AMOUNT OF SNOW FOR THE
MTNS. ATTM WATCH FOR DACKS/GREENS LOOKS REASONABLE.

&&

.PREV DISCUSSION...
 /ISSUED 510 AM EDT MON APR 3 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
COMPLEX WX PATTERN CONTINUES EVOLVE ACROSS CENTRAL STATES...AND
INCLEMENT WINTERTIME CONDS NOW APPEAR MORE LIKELY ACROSS NORTH
COUNTRY LATER TUESDAY INTO WEDNESDAY. LATEST SYNOPTIC MAP/SFC CONDS
INDICATING FAIRLY UNIFORM TEMPERATURE REGIME GENERALLY IN THE 20S
ACROSS FA THIS MORNING WITH SFC RIDGE AXIS EXITING EAST INTO ERN NEW
ENGLAND...AND AMPLE HIGH CLOUDINESS PUSHING QUICKLY IN FROM THE WEST.
THIS CLOUDINESS ASSOC WITH EVOLVING UPPER TROUGH ACROSS CENTRAL
STATES WHICH HAS BEEN RESPONSIBLE FOR WIDESPREAD SVR WX YESTERDAY
EVENING ACROSS THIS REGION. ADDITIONAL UPPER LVL ENERGY CONTINUES TO
DIVE SOUTHWARD FROM JAMES BAY REGION...AND IS ASSOC WITH POOL OF
VERY COLD AIR (-33C @ 500 HPA/-15C @ 850 HPA). ALL OPERATIONAL SOLNS
HAVE GENERALLY BEEN IN AGREEMENT OVER PAST FEW DAYS OF PHASING THESE
TWO ENERGY CENTERS INTO A MUCH LARGER UPPER VORTEX ACROSS THE NERN
CONUS DURING THE MID WEEK TIME FRAME...AND THIS STILL APPEARS ON
TRACK THIS MORNING. AS UPPER FEATURES CONSOLIDATE LATER
TODAY...INITIAL BROAD SCALE ASCENT/WAA TO OVERSPREAD AREA FROM THE
SW...WITH WIDESPREAD RAINFALL EXPECTED. WILL MAINTAIN PRIOR FCST
IDEA OF HIGHER POPS WEST ACROSS NRN NY IN CLOSER PROXIMITY TO UPPER
FORCING...AND KEEP CHC POPS TODAY VT DUE MAINLY TO VERY DRY INITIAL
BNDRY LYR CONDS. MAIN CONCERN TODAY WILL BE EVOLVING SE SFC
GRADIENT...WHICH SHOULD FAVOR GUSTY DOWNSLOPE WINDS ALONG WESTERN
SLOPES OF NRN GREEN MTNS BY LATE AFTERNOON/EARLY EVENING. A FEW
GUSTS NEAR 50 MPH CERTAINLY POSSBL...ESP CONSIDERING WELL MIXED
BNDRY LYR AND NEARLY DRY ADIABATIC LL LAPSE RATES. WILL HOIST WIND
ADV ACROSS THESE LOCALES ACCORDINGLY.

BY TONIGHT AFOREMENTIONED FORCING PUSHES INTO REGION FROM THE WEST
W/WIDESPREAD RAINFALL EXPECTED. AS UPPER LVL SHORTWAVE ROUNDS BASE
OF EVOLVING UPPER TROUGH...SFC CYCLOGENESIS TO OCCUR ACROSS DELMARVA
REGION...WITH SFC LOW PUSHING SLOWLY NORTHWARD INTO REGION. PWATS
NEAR AN INCH...BUT MORE IMPORTANTLY TREMENDOUS QG/FGEN FIELDS ALL
POINT TO CATEGORICAL POPS AREA WIDE. SOME HYDRO CONCERNS ALONG ERN
SLOPES OF SRN GREENS LATER TONIGHT/EARLY TUE AS ABOVE FORCING
COMBINED WITH STRONG SE MID LVL JET IN EXCESS OF 50KT AIDS ENHANCES
OROGRAPHIC AFFECTS OF QPF. ANTECEDENT DRY CONDS AND DURATION OF
RAINFALL LIKELY TO BE LIMITING FACTOR ON FLOODING HOWEVER (SEE HYDRO
BELOW).

PRIMARY WEATHER CONCERN THEN OCCURS BY TUESDAY INTO WEDNESDAY AS
COLD POOL ASSOC WITH UPPER LOW SETTLES ATOP REGION. CONTINUED
FORCING FROM UPPER FEATURE AND OCCLUDED/NEARLY STATIONARY SFC
FEATURE JUST EAST OF FA SHOULD ALLOW RAIN TO MIX WITH AND CHANGE TO
SNOW ACROSS MANY LOCALES...ESP HIER ELEV. DACKS/NRN NY TO EXPERIENCE
CHANGEOVER FIRST...THEN GREENS LATER IN THE DAY. SOME MIX ALSO
POSSIBLE VALLEYS...BUT ACCUM TO REMAIN LIGHTER HERE. SNOW THEN
CONTINUES ALL AREAS TUE NT/WED WITH SIGNIFICANT ACCUM POSSIBLE...ESP
MTN LOCALES(WRN SLOPES) AS REGIME SLOWLY TRANSITIONS TO AN
OROGRAPHIC STORM. WINTER STORM WATCH WILL BE ISSUED ACCORDINGLY FOR
FAVORED LOCALES. BY WED NT PCPN BEGINS TO WANE AS UPPER FEATURES
TRUDGE SLOWLY EAST AND FORCING/MOISTURE DIMINISHES.

LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. ADDITIONAL ENERGY
OF PACIFIC ORIGIN TO AFFECT REGION BY LATER FRIDAY AND ESP SAT WITH
WIDESPREAD RAINFALL (POSSIBLY MIX OR SNOW HIER ELEV NORTH) BEFORE
ENDING AS -SHRA OR -SHSN SAT NIGHT. AFTERWARDS...MEAN HIGH PRESSURE
BUILDS INTO REGION WITH A RETURN TO DRY AND SEASONABLE CONDS UNDER
AMPLE SUNSHINE FOR SUNDAY/MONDAY TIME FRAME.

AVIATION...
INCRSG AND GRDL LWRG CLDS THRU 00Z. IN NRN NY...INITIAL
VORT MAX AND H8 WAA MAY BRG ABT 1-2HR WINDOW OF -SHRA ARD 18Z.
OTHERWISE...WITH DRY AIR IN LLVLS AND SSE CAUSING DOWNSLOPING AND
ADDTNL DRYING...IT WL TAKE AWHILE FOR PCPN TO MOISTEN ATMOS AND
REACH SFC. STEADIER PCPN ARRIVES IN KMSS/KSLK VCNTY BTWN 00-03Z
AND KBTV-KMPV 03-05Z. THEREAFTER...STEADY -RA WL BRG MVFR CONDS TO
FA WITH CIGS OVC020.

SSE WNDS INCREASE WITH TIGHTENING GRADIENT AND WL HV OPPORTUNITY TO
MIX PRIOR TO PCPN...ESP WRN SLOPES OF GRN MTNS AND NW SLOPES OF
ADRNDKS WITH 18-25KTS G40KTS PSBL. AFT STEADY PCPN ARRIVAL...ATMOS
SHLD STABLIZE FOR LGTR WNDS/GUSTINESS BUT STL BLOWING AOA 3K.

HYDROLOGY...
WHILE CURRENT RIVER LEVELS ACROSS THE SOUTHEASTERN PORTIONS OF THE
BURLINGTON HSA REMAIN AT NORMAL TO BELOW NORMAL LEVELS...COPIOUS
MODERATE TO POSSIBLY HEAVY RAINFALL IS EXPECTED OVERNIGHT TONIGHT
INTO TUESDAY ACROSS THIS AREA. THIS IS DUE TO STRONG AND MOIST
SOUTHEASTERLY FLOW OFF THE ATLANTIC PUSHING INTO THE AREA. WHILE QPF
VARIES AMONG OPERATIONAL MODELS...A GENERAL 1.5 TO 2.5 INCH RAINFALL
IS QUITE POSSIBLE ALONG FAVORED ERN SLOPES OF THE SOUTHERN GREEN
MTNS DURING THE AFOREMENTIONED PERIOD. WHILE RAINFALL OF THIS
MAGNITUDE IS NOT EXPECTED TO CAUSE MAJOR FLOODING CONCERNS
..SIGNIFICANT IN BANK RISES OF RIVERS AND SMALLER CREEKS AND
TRIBUTARIES ARE CERTAINLY POSSIBLE LATER TONIGHT AND ESPECIALLY ON
TUESDAY MORNING. THIS WOULD INCLUDE BASINS SUCH AS THE WILLIAMS
..OTTAUQUECHEE...WHITE...AND AYERS BROOK. THUS CONDITIONS WILL BE
MONITORED CLOSELY.

CLIMATE...
TECHNICAL CLIMATE SOFTWARE DIFFICULTIES EXPERIENCED OVERNIGHT.
PLEASE DISREGARD ANY RECORD MAX TEMP REPORT(S) AT BTV FOR 4/2/06.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FOR VTZ006-016>019 UNTIL MIDNIGHT TUESDAY.
  ...WINTER STORM WATCH FOR VTZ003-004-006>008-010-016>019 FROM 4
     PM TUESDAY TO 8 AM THURSDAY.
NY...WINTER STORM WATCH FOR NYZ029>031-034 FROM NOON TUESDAY TO 8
     AM THURSDAY.
&&

SHORT TERM...TABER
Hazardous weather outlook, Apr 3, 3:41 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT MON APR 3 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-040845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
441 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON TO MIDNIGHT FOR THE WESTERN
SLOPES OF THE GREEN MOUNTAINS. SOUTHEAST WINDS OF 20 TO 35 MPH
WITH GUSTS TO 50 MPH COULD CAUSE DOWNED TREE LIMBS AND SCATTERED
POWER OUTAGES. ELSEWHERE...SOUTH TO SOUTHEAST WINDS WILL INCREASE
TO 15 TO 25 MPH WITH GUSTS TO 40 MPH ACROSS HIGHER ELEVATIONS AS
WELL AS THE CHAMPLAIN VALLEY.

RAIN WILL DEVELOP TONIGHT AND CONTINUE THROUGH TUESDAY WITH
RAINFALL POSSIBLY EXCEEDING ONE INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COMPLEX STORM SYSTEM WILL CONTINUE ACROSS THE REGION TUESDAY
THROUGH WEDNESDAY NIGHT BEFORE SLOWLY PULLING EAST ON THURSDAY.

AGAIN...INITIALLY THIS SYSTEM WILL BE MILD ENOUGH FOR RAIN BUT
COLDER AIR WILL WORK ITS WAY ACROSS THE NORTH COUNTRY FOR SOME
ACCUMULATING SNOW...ESPECIALLY IN HIGHER ELEVATIONS. SNOWFALL
COULD BE SIGNIFICANT LATE TUESDAY INTO WEDNESDAY FOR THE HIGHER
ELEVATIONS.

A WINTER STORM WATCH HAS BEEN ISSUED FOR TUESDAY AFTERNOON THROUGH
THURSDAY MORNING FOR THE ADIRONDACKS OF NEW YORK AS WELL AS NORTH
CENTRAL...NORTHEAST AND THE WESTERN SLOPES OF THE GREEN MOUNTAINS
IN VERMONT. A SIGNIFICANT ACCUMULATION OF WET SNOW DURING THIS
PERIOD COULD LEAD TO SCATTERED POWER OUTAGES.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION NOT REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
April 3, 2:00 PM EST to 8:00 PM EST
Where
Eastern Addison forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
April 3, 2:00 PM EST to 8:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Eastern Franklin

When
April 3, 2:00 PM EST to 8:00 PM EST
Where
Eastern Franklin forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rutland

When
April 3, 2:00 PM EST to 8:00 PM EST
Where
Eastern Rutland forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong Wind, Lamoille

When
April 3, 2:00 PM EST to 8:00 PM EST
Where
Lamoille forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503360, 5503361, 5503362, 5503363, 5503364.